Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS El Paso, TX

August 7, 2014El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 7, 2014, 8:16 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 8:16 PM MDT (02:16 UTC)
Expired
Aug 7, 2014, 11:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 47 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 702 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
702 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2187 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WGUS54 KEPZ 080216
FFWEPZ
TXC141-080515-
/O.NEW.KEPZ.FF.W.0037.140808T0216Z-140808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
816 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1115 PM MDT

* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE WARNED 
AREA.

* LOCATIONS IMPACTED INCLUDE...
  MONTANA VISTA...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3185 10626 3187 10620 3183 10619 3182 10613
      3179 10613 3179 10624

$$

TRIPOLI
2 follow-up statements
098 
WGUS74 KEPZ 080314
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
914 PM MDT THU AUG 7 2014

TXC141-080515-
/O.CON.KEPZ.FF.W.0037.000000T0000Z-140808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
914 PM MDT THU AUG 7 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL EL PASO COUNTY
UNTIL 1115 PM MDT...

* AT 913 PM MDT...THUNDERSTORMS HAVE DISSIPATED...HOWEVER RUNOFF 
FROM THE RECENT HEAVY RAINFALL IS STILL LIKELY. 

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL EL PASO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3185 10626 3187 10620 3183 10619 3179 10624

$$

TRIPOLI
302 
WGUS74 KEPZ 080446
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1046 PM MDT THU AUG 7 2014

TXC141-080501-
/O.CAN.KEPZ.FF.W.0037.000000T0000Z-140808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
1046 PM MDT THU AUG 7 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL EL PASO
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3185 10626 3187 10620 3183 10619 3179 10624

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:01 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 2:01 PM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
201 PM MDT THU AUG 7 2014

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WEST TEXAS WHILE UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION. THIS WEATHER PATTERN WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. LOCALLY HEAVY RAINS WILL BE
POSSIBLE ACROSS A FEW AREAS WHICH MAY RESULT IN FLASH FLOODING.
HIGH PRESSURE WILL PRODUCE DRIER WEATHER LATER NEXT WEEK.

&&

.DISCUSSION...
ON THE LARGER/SYNOPTIC SCALE SOUTHERN NEW MEXICO AND FAR WESTERN
TEXAS WILL REMAIN LOCATED BETWEEN MEAN TROUGHING WEST OF THE
DIVIDE AND HIGH PRESSURE ALOFT MAINLY OVER CENTRAL AND EASTERN
TEXAS THROUGH EARLY NEXT WEEK. RESULTANT FLOW WILL INCLUDE DEEP
SOUTHEAST TO SOUTHWEST WINDS THROUGH THE CWA WITH TRAJECTORIES
TRANSPORTING ABUNDANTLY MOIST AND UNSTABLE AIR MASS INTO THE
REGION. MORNING RAOB ALREADY EXHIBITED THESE ELEMENTS WITH A
PRECIPITABLE WATER OF 1.4 INCHES AND A 1100 J/KG CAPE. SURFACE
HEATING HAS BEEN DELAYED DUE TO CLOUD COVERAGE BUT DEEP
CONVECTION HAS ALREADY DEVELOPED OVER THE SACS. MODEL OUTPUT AND
ESPECIALLY SATELLITE IMAGES ALSO SHOW A WEAK VORTICITY MAX SOUTH
OF THE NEW MEXICO BOOT HEEL WHICH SHOULD DRIFT SLOWLY NORTH
OVERNIGHT. THESE FACTORS SHOULD GENERATE AT LEAST SCATTERED
CONVECTION TONIGHT AND AGAIN ON FRIDAY AS CIRCULATION MOVES
INTO THE CWA. MOISTURE IS DEEP AND WIND PROFILE WILL EXHIBIT
LITTLE SPEED OR DIRECTIONAL SHEAR WITH HEIGHT. THUS BACK BUILDING
CELLS AND/OR HEAVY RAINFALL WILL BE THE PRIMARY WEATHER THREAT
WITH THIS ACTIVITY. HIGH WET BULB ZERO LEVELS AND RELATIVELY WARM
AIR ALOFT ALSO INDICATE WARM PRECIPITATION PROCESSES WITH STORMS
EFFICIENT RAIN PRODUCERS.

DURING THE WEEKEND AND EARLY NEXT WEEK TROUGHING ALOFT WILL EXIST
BETWEEN GREAT BASIN AND PACIFIC COAST WITH UPPER HIGH CIRCULATION
CENTERED NEAR TEXAS-LOUISIANA BORDER REGION. THIS SILL SUSTAIN
DEEP TROPICAL MOISTURE INFLOW FROM THE SOUTH WITH PRECIPITABLE
WATER GENERALLY RANGING FROM AN INCH NEAR ARIZONA BORDER TO AROUND
1.5 INCHES EAST. WITH DEWPOINTS AROUND MID 50S TO LOWER 60SM AIR
MASS WILL REMAIN UNSTABLE WITH AFTERNOON CAPES AROUND 500 TO 1000
J/KG. MODELS ALSO HINT AT WEAK EMBEDDED WAVES MOVING ACROSS THE
REGION. FORECASTED SOUNDINGS ALSO SHOW A WIND PROFILE CONDUCIVE
FOR SLOW MOVING AND/OR BACK BUILDING CELLS WITH LITTLE CONVECTIVE
INHIBITION. ALL OF THESE FACTORS INDICATE SCATTERED
SHOWERS/THUNDERSTORMS LIKELY THIS WEEKEND AND EARLY NEXT WEEK WITH
THREAT OF HEAVY RAINFALL.

STRONG UPPER RIDGE EXPECTED TO BUILD ACROSS THE AREA LATER
PERIODS RESULTING IN DIMINISHED THREAT OF STORMS WEDNESDAY AND
THURSDAY.

&&

.AVIATION...VALID 08/00Z - 09/00Z.
MORE ACTIVITY EXPECTED OVER THE NEXT 24 HOURS HAS RIDGE ALOFT SLOWLY
MOVES EAST AND ALLOWS MORE SUBTROPICAL MOISTURE TO ADVECT IN FROM
THE SOUTH WITH SOME MINOR DISTURBANCES. SCT-BKN060-080 BKN100-140
BKN200-250. ESPLY AFT 03Z OVERNIGHT AREAS MVFR/IFR BKN-OVC020-040 3SM
TSRAGS. WINDS GNRL 260-330/10G20KT  EXCEPT IN/NR TS VRB25G35 KTS.
&&

.FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE AREAS TODAY FROM THE
SOUTH AND WILL BRING OUR REGION A CHANCE OF SHOWERS AND
THUNDERSTORMS. THE RIDGE OF HIGH PRESSURE ALOFT OVERHEAD WILL START
TO MOVE FARTHER EAST AS WE GO INTO THE WEEKEND AND THIS IN TURN WILL
ALLOW MORE SUBTROPICAL MOISTURE TO ADVECT FROM THE SOUTH THROUGH THE
WEEKEND...WHICH SHOULD ENHANCE SHOWERS AND THUNDERSTORMS BOTH IN
AREAL EXTENT AND INTENSITY. TEMPERATURES WILL BE NEAR NORMAL DURING
THIS PERIOD. FINALLY...THE RIDGE OF HIGH PRESSURE ALOFT IS FORECAST
TO REBUILD WESTWARD BACK OVER THE FIRE WEATHER ZONES EARLY NEXT WEEK
REDUCING THUNDERSTORM ACTIVITY SOMEWHAT AND ALLOWING TEMPERATURES TO
RISE A LITTLE ABOVE NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  89  69  92  72 /  40  30  30  30  30
SIERRA BLANCA           67  87  67  86  66 /  30  30  30  30  20
LAS CRUCES              68  88  65  89  67 /  40  30  30  30  30
ALAMOGORDO              67  90  65  90  68 /  30  30  30  30  30
CLOUDCROFT              51  69  51  70  50 /  40  50  30  50  30
TRUTH OR CONSEQUENCES   67  88  65  90  66 /  30  30  30  30  30
SILVER CITY             61  82  61  83  62 /  30  30  30  40  30
DEMING                  68  88  64  89  66 /  30  30  30  30  30
LORDSBURG               65  89  62  88  67 /  20  30  30  30  30
WEST EL PASO METRO      69  90  69  92  71 /  40  30  30  30  30
DELL CITY               68  91  67  92  68 /  30  30  30  30  20
FORT HANCOCK            72  92  73  90  70 /  40  30  30  30  30
LOMA LINDA              65  84  65  85  66 /  40  30  30  40  30
FABENS                  70  91  71  92  72 /  40  30  30  30  30
SANTA TERESA            67  89  67  91  70 /  40  30  30  30  30
WHITE SANDS HQ          70  88  66  89  69 /  40  30  30  30  30
JORNADA RANGE           68  88  66  90  67 /  30  30  30  30  30
HATCH                   67  89  64  92  66 /  30  40  30  30  30
COLUMBUS                65  89  65  89  68 /  30  30  30  30  30
OROGRANDE               70  90  68  90  68 /  40  30  30  30  30
MAYHILL                 57  75  55  76  54 /  40  50  30  40  40
MESCALERO               57  75  56  79  54 /  30  50  30  40  30
TIMBERON                56  75  56  78  54 /  40  50  30  40  30
WINSTON                 58  78  57  80  60 /  30  40  30  40  30
HILLSBORO               61  82  60  83  65 /  30  40  30  40  30
SPACEPORT               68  89  66  88  66 /  30  30  30  30  30
LAKE ROBERTS            57  81  57  81  60 /  30  40  30  40  30
HURLEY                  60  84  59  84  63 /  30  40  30  40  30
CLIFF                   63  87  62  86  65 /  20  30  30  30  30
MULE CREEK              55  84  57  83  63 /  20  30  30  40  30
FAYWOOD                 60  83  60  82  63 /  30  30  30  40  30
ANIMAS                  66  88  65  87  66 /  20  30  30  30  30
HACHITA                 64  87  64  89  65 /  30  30  30  30  30
ANTELOPE WELLS          65  84  62  86  65 /  30  30  30  30  30
CLOVERDALE              60  82  62  84  62 /  20  30  30  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/99
Hazardous weather outlook, Aug 7, 11:30 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT THU AUG 7 2014

NMZ401>417-TXZ418>424-081730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1130 AM MDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

MOIST UNSTABLE AIR CONTINUES TO COVER THE REGION WHILE UPPER
DISTURBANCES APPROACH FROM BOTH THE SOUTH AND THE WEST. THIS WEATHER
PATTERN WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. A FEW STORMS WILL PRODUCE VERY HEAVY RAINFALLS...WIND GUSTS
TO 40 MPH AND SMALL HAIL. UP TO 2 INCHES OF RAIN MAY FALL OVER VERY
ISOLATED LOCATIONS CAUSING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOIST UNSTABLE AIR WILL WILL CONTINUE TO FLOW INTO THE REGION
RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY THROUGH
TUESDAY. LOCALLY HEAVY RAINS POSSIBLE WITH ISOLATED LOCATIONS
RECEIVING UP TO 2 INCHES OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:45 PM MDTFlash Flood WarningEPZHudspeth6 hr
Aug 7, 6:52 PM MDTFlash Flood WarningEPZEl Paso3 hr
Aug 7, 7:55 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Aug 8, 3:53 PM MDTAreal Flood AdvisoryEPZHudspeth4 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.